Lately, Michael's blood pressure has been playing a dangerous game of yo-yo with wild ups and downs. I usually take a reading a few times a month at different times of the day, then take an average of the readings to make sure that overall he is within the normal boundaries.
Michael was diagnosed with hypertension more than thirty years ago, before I met him. A battery of tests was performed showing no definable cause. He refused pharmaceutical intervention at the time, but agreed to be monitored closely for a while. With dietary changes, such as a reduction in his salt intake, things leveled out. It was decreed that he probably suffered from white-coat syndrome since his blood pressure normalized when he was able to visit the less threatening nurse at work for a few months, rather than the doctor's office.
Over the years of our marriage, Michael was cavalier about his health, rarely visiting a doctor, so the blood pressure went unmonitored. I was aware of the situation and did my best to provide low sodium, low cholesterol foods. He seemed to be healthy - before the diagnosis of Parkinson's disease in 1994, that is.
Then in 2006 there was the mild stroke. When his blood cholesterol and blood pressure were assessed, both were found to be high, so medication was prescribed. It was at this point that we became more serious about monitoring the blood pressure, so a home kit was purchased. Medications were adjusted accordingly, especially after the heart attack in February 2007. At that time, drugs for angina were added, and medication doses remained stable until recently.
I started noticing a drastic drop in his morning blood pressure readings, so, in consultation with the doctor some months ago, I reduced the diuretic he was on by 50%. Things improved slightly, but orthostatic hypotension was becoming a serious problem. For somebody with mobility and stability issues already, the added instability caused by this drastic reduction in blood pressure on standing can be serious.
But lately the daily readings have been extremely erratic, occasionally dangerously high (systolic in the low 200's), at other times bottoming out to 75/58 or lower. The resulting unsteadiness with the very low readings was alarming, not to mention the accompanying risk of dangerous cardiac issues. Another call to the doctor. My instincts were to eliminate the diuretic and reduce the drug Amlodipine (a hypertensive and angina medication) by 50%. The doctor concurred. Immediately, the mild swelling of the feet disappeared, a common side-effect of the Amlodipine, I discovered. Also the blood pressure readings rose to a more normal and fairly consistent 110/80.
The doctor mentioned that blood pressure (heart functioning) can be impaired with dementia. Curious, I started researching and discovered an interesting study in the Journal of Neurology, Neurosurgery and Psychiatry, vol. 78(7); July 2007, entitled "Autonomic dysfunction in dementia". In the study, patients with Alzheimer's disease (AD), Parkinson's Disease with dementia (PDD), dementia with Lewy bodies (DLB: a more severe and fast advancing variation of PD), and vascular dementia (VAD: caused by a series of small strokes) were studied.
The results were interesting: In all cases some autonomic dysfunction occurred, but it was particularly common among Parkinson's and Lewy body dementia patients, with the greatest severity seen in those with Parkinson's disease. This means that all of those bodily functions that function "largely below the level of consciousness" (Wikipedia) such as heart rate, blood pressure, digestion, respiration rate, salivation, perspiration, dilation of pupils, urination and sexual arousal, can be severely impaired. The study found PDD and DLB patients had considerable cardiovascular autonomic dysfunction, with PDD showing "significantly more impairment than DLB in some autonomic parameters", and VAD and AD showing limited evidence of autonomic dysfunction. However orthostatic hypotension was common to all.
The autonomic nervous system is divided into two subsystems: parasympathetic and sympathetic. The parasympathetic nervous system (PSNS) controls "rest and digest" activities such as salivation, lacrimation, urination, digestion and defecation. The sympathetic nervous system (SNS) is responsible for the stimulation of the activities surrounding the fight or flight response (Wikipedia).
I have known about the all-encompassing effects of this disease on the body, but this study gathered together all of Michael's symptoms under the one umbrella of a dysfunctional autonomic system that the other diseases do not display, at least not as severely. This explains the constipation, the urinary incontinence, the wild blood pressure and heart rate irregularities, and the drastic breathing problems, all seemingly unrelated but now clearly part of a single malfunctioning autonomic system. I am guessing it might even be responsible for much of the anxiety and extreme fight or flight responses Michael experiences at times. The brain is spinning helter-skelter, with none of its usual controls in place. It makes me wonder if the early blood pressure issues that were maybe caused by anxiety, in fact most of his seemingly unrelated symptoms over the years, might be directly attributable to the Parkinson's disease. One thing is clear: the more we learn about this disease, the easier it will be to predict as we become aware of early signals. For example, it is already well known that the loss of sense of smell together with constipation and depression might be an early indication of PD even before any motor degeneration is evident.
I am guessing that as this disease advances, we can have every reasonable expectation that all of the systems that have already shown to be dysfunctional will continue to degenerate, especially as we are seeing fairly rapid cognitive decline now; a new development, for instance, is that he must now be reminded how to take his pills each time. Careful monitoring of medications is essential, not because we can fix these problems but we might be able to reduce their severity by removing those drugs that will exacerbate the lowering of the blood pressure and the risk of even more severe falls, "a major cause of increased morbidity, institutionalization and mortality" (JNNP, July 2007).
Forewarned is forearmed, I suppose.